Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 15, NWS Elko, NV

May 11, 2018Nye County, Nevada

NWS Elko, NV issued this wind advisory at May 11, 2018, 2:44 AM PDT for Nye County, Nevada. It took effect at May 11, 2018, 1:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 2:44 AM PDT (09:44 UTC)
In effect from
May 11, 2018, 1:00 PM PDT
Expired
May 11, 2018, 10:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4392 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS75 KLKN 110944
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
244 AM PDT Fri May 11 2018

NVZ040-111745-
/O.NEW.KLKN.WI.Y.0015.180511T2000Z-180512T0500Z/
Northwestern Nye County-
Including the cities of Tonopah and Round Mountain
244 AM PDT Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory,
which is in effect from 1 PM this afternoon until 10 PM PDT this 
evening. 

* TIMING...The strongest winds are expected late this afternoon 
  and early this evening.

* WINDS...Northwest to north winds of 30 to 40 mph with gusts of
  45 to to near 60 mph with areas of blowing dust.

* IMPACTS...Strong north winds can make travel difficult 
  especially along east to west oriented routes and where 
  visibility is reduced by areas of blowing dust. Loose outdoor 
  objects may also be blown away.
  
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution and slow down in areas of blowing dust and where
cross winds are present.

&&

$$
2 follow-up statements
626 
WWUS75 KLKN 112048
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
148 PM PDT Fri May 11 2018

NVZ040-120500-
/O.CON.KLKN.WI.Y.0015.000000T0000Z-180512T0500Z/
Northwestern Nye County-
148 PM PDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* TIMING...The strong winds will continue into this evening. 

* WINDS...Northwest to north winds of 30 to 40 mph with gusts 
  of 45 to to near 60 mph with areas of blowing dust. 

* IMPACTS...Strong north winds can make travel difficult 
  especially along east to west oriented routes and where 
  visibility is reduced by areas of blowing dust. Loose 
  outdoor objects may also be blown away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution and slow down in areas of blowing dust and where
cross winds are present.

&&

$$
807 
WWUS75 KLKN 120433
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
933 PM PDT Fri May 11 2018

NVZ040-120545-
/O.EXP.KLKN.WI.Y.0015.000000T0000Z-180512T0500Z/
Northwestern Nye County-
933 PM PDT Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

Winds have decreased below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 10, 2:59 PM PDT, 11 hours 45 minutes earlier.

Area forecast discussion, May 10, 2:59 PM PDT, 11 hours 45 minutes before
Area Forecast Discussion
National Weather Service Elko NV
259 PM PDT Thu May 10 2018

.SYNOPSIS...As low pressure approaches, temperatures will be
markedly cooler on Friday. This next low pressure system will
bring a lengthy period of unsettled weather that is expected to
bring periods of rainfall to northern and eastern Nevada this
weekend along with some thunderstorms, and a little snow on some
of the mountain passes.

&&

.SHORT TERM...Tonight through Saturday.
Model agreement is good for the short term period. Low pressure
moving in from the north is starting to impact temperatures. It
was close to noon before temperature got to 70 degrees at Elko
and seems to be maxing out around 75 degrees. Cumulus build-ups
became noticeable around 10 am over northern Elko County and a
tight cluster of lightning broke out in the extreme northeast
corner of Elko about 230 pm. There could be some precipitation
from a few thunderstorms over Elko County this afternoon and
evening. This incoming low pressure system will bring unsettled
weather through the weekend. Impacts in the short term will be
mainly the change in the weather since snow levels will be dipping
Friday night and early Saturday as temperatures go from above-
normal to below-normal.

This evening. Still mainly dry conditions will be the rule as a
low pressure system slides in from the north. A few thunderstorms
will be possible across northern Elko County and some showers
could result from the convection. Low temperatures will dip into
the 30s.

Friday through Saturday. The low pressure system on our doorstep
will be evolving over Elko County. Chances for precipitation will
be increasing each period. Low pressure will drop down from Idaho
and central low pressure will move over northern Elko County
Friday then subsequently linger near the UT/NV/ID juncture
through Saturday. While most of the precipitation is expected to
wrap around the low center from Utah to Idaho, showers and
thunderstorms are expected to pop up across most of northern
Nevada. Indications are that there will be waves of precipitation
as the low meanders across northeast Nevada, resulting in periodic
half-inch rainfall events for any given area. Most areas north of
highway 50 have potential for some lightning activity however
there could be some strikes south of highway 50 as well. Snow
levels will be lowest on the approach of the low pressure center,
meaning Friday through early Saturday snow levels will possible
lower to about 6000 feet. Some of the highway overpasses,
especially in Elko County could have some light snow accumulation.
High temperatures will generally rise into the 50s. Low
temperatures will be in the 30s.

.LONG TERM...Saturday night through next Thursday. All models
continue to show an upper level system sitting atop northern
Nevada through the mid-week portion next week. This will result in
below normal temperatures over much of the area along with daily
occurrences of showers and thunderstorms, along with the
possibility of high level snow showers. Highs will be in the upper
50s to low 60s on Sunday with slow increases in high temperatures
to the upper 60s to low 70s by mid-week. Lows will be in the 30s
and 40s through the same period. Winds will remain light.

The system will exit the area Wednesday with a possible brief
break late Wednesday and early Thursday but another system will be
waiting in the wings Thursday to affect the area. Afternoon highs
will be in the mid to upper 70s with lows in the 30s and 40s.

&&

.AVIATION...Look for VFR conditions expected through the next
12-18 hours. After that time frame, a cold front will push through
northeastern Nevada, bringing isolated -SHRA to the EKO and ELY
terminals. Breezy to windy conditions are expected Friday with
the strongest winds at KTPH during the afternoon and evening. BLDU
is also possible but confidence is too low to put in the forecast
at this time.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/86/86
Hazardous weather outlook, May 10, 3:55 PM PDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
355 PM PDT Thu May 10 2018

NVZ030-031-033>041-112300-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
355 PM PDT Thu May 10 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight.

Evening thunderstorms and overnight rain showers will pop up over
northeast Nevada, producing light amounts, but possibly gusty
winds and some minor blowing dust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderately strong late spring storm system will impact the
region starting Friday, with increasing chances for rain showers
and thunderstorms through Saturday. Much colder air will invade
the state Saturday, and snow levels will drop to around 6000 feet
in northern Nevada, and to lower than 6500 feet in central and
eastern Nevada. This will bring snow to the summits and passes,
and possibly to many valley floors. Accumulations should be light
in well traveled areas, but will still be a major change from the
very warm and dry weather of late. Mountain tops could pick up
nearly one foot of fresh snow.

Some travel issues are possible so just be aware. Never take
spring weather for granted in the Great Basin.

After Sunday, the weather stays a bit stormy but warms up slowly.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:46 PM PDTWinter Weather AdvisoryLKNWhite Pine21 hr

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.